Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 133, NWS Mobile, AL

May 3, 2009Choctaw County, Washington County, Alabama; Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 3, 2009, 11:49 AM CDT for Choctaw County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2009, 11:49 AM CDT (16:49 UTC)
Expired
May 3, 2009, 12:30 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Choctaw County, AL, Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 126 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 11:35 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 4.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
2.4
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 031649
SVRMOB
ALC023-129-MSC153-031730-
/O.NEW.KMOB.SV.W.0133.090503T1649Z-090503T1730Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1149 AM CDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...
  EXTREME SOUTHWESTERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
  EXTREME NORTHWESTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 1230 PM CDT

* AT 1149 AM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS OVER 70 MPH.  THESE STORMS WERE ALONG A LINE
  EXTENDING FROM 17 MILES NORTHWEST OF EUCUTTA TO 15 MILES WEST OF
  EUCUTTA TO 25 MILES WEST OF STRENGTHFORD...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EUCUTTA BY NOON CDT...
  WHISTLER AND STRENGTHFORD BY 1210 PM CDT...
  MULBERRY AND HIWANNEE BY 1215 PM CDT...
  WOODWARDS...WAYNESBORO AND BOICE BY 1220 PM CDT...
  GRETNA AND CLARA BY 1225 PM CDT...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS
RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3183 8893 3185 8863 3189 8847 3155 8846
      3144 8893
TIME...MOT...LOC 1649Z 266DEG 47KT 3197 8905 3175 8907
          3151 8925

$$

PURDY
1 follow-up statement
000 
WWUS54 KMOB 031721
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1221 PM CDT SUN MAY 3 2009

ALC023-129-MSC153-031730-
/O.CON.KMOB.SV.W.0133.000000T0000Z-090503T1730Z/
WASHINGTON AL-CHOCTAW AL-WAYNE MS-
1221 PM CDT SUN MAY 3 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR WAYNE...EXTREME SOUTHWESTERN CHOCTAW AND EXTREME NORTHWESTERN
WASHINGTON COUNTIES...

AT 1219 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS OVER 70 MPH.  THESE STORMS WERE ALONG A 
LINE EXTENDING FROM 12 MILES NORTH OF WAYNESBORO TO 6 MILES WEST OF 
WAYNESBORO TO 10 MILES NORTHEAST OF PETAL...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODWARDS AND BOICE BY 1225 PM CDT...
  MULBERRY...CLARA...WINCHESTER AND GRETNA BY 1230 PM CDT...

THIS IS A DANGEROUS STORM IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3183 8893 3185 8863 3189 8847 3155 8846
      3144 8893
TIME...MOT...LOC 1720Z 273DEG 31KT 3185 8865 3167 8873
          3142 8909

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:19 AM CDT, 7 hours 30 minutes earlier.

Area forecast discussion, May 3, 4:19 AM CDT, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
419 AM CDT SUN MAY 3 2009

.SHORT TERM TODAY AND TONIGHT...THE PERSISTENT SURFACE RIDGE AND A
MOSTLY UPPER LEVEL ZONAL FLOW HAS KEPT A FRONT STALLED ACROSS THE
TENNESSEE VALLEY THE LAST FEW DAYS...ALONG WITH MOST OF THE
RAINFALL. THE FRONT SHOULD BEGIN TO MOVE LATER THIS AFTERNOON AS A
MID LEVEL TROUGH NUDGES A SURFACE LOW TO THE NORTHEAST AND BRINGING
THE FRONT CLOSER TO THE FORECAST AREA TONIGHT. MAY SEE A BRIEF SHOWER
MOST ANYWHERE THIS MORNING...BUT BELIEVE THE BETTER CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL BE LATER THIS EVENING AND TONIGHT AS
THE UPPER (H5) TROUGH APPROACHES. HIGHER POPS AND HEAVIER RAINS WILL
BE ACROSS THE NORTH AND NORTHWEST COUNTIES OF CHOCTAW ALABAMA AND
WAYNE MISSISSIPPI. MAY ALSO BE SOME SEVERE OVER THE NORTHWEST LATE
TONIGHT. COULD ALSO BE SOME STRONGER/SEVERE STORMS OVER THE NORTHERN
COUNTIES THIS AFTERNOON AS A SURFACE LOW RIDES EASTERLY ALONG THE FRONT
INTO WHAT SHOULD BE AN AREA WHERE LEFTOVER OUTFLOW BOUNDARIES EXIST.
CLOUDS WILL KEEP HIGH TEMPERATURES TODAY MOSTLY IN THE MIDDLE 80S...A
TAD COOLER AT THE BEACHES. /11

.LONG TERM MONDAY THROUGH SATURDAY...RIPPLES OF LOW PRESSURE ARE
PROGGED TO TRACK NORTHEAST INTO THE SOUTHEAST ON MONDAY WHILE FRONTAL
BOUNDARY SINKS INTO THE GULF COAST. UPPER LEVEL ENERGY SWINGING
EASTWARD ACROSS THE DEEP SOUTH...ALONG WITH THE FRONTAL ZONE...WILL
SERVE AS A FOCUS FOR CONVECTIVE INITIATION WITHIN A DEEPLY MOIST
ENVIRONMENT. THIS MORNINGS GUIDANCE HAS COME IN HIGHER ON
PRECIPITATION COVERAGES FOR MONDAY IN COMPARISON TO SATURDAYS RUNS.
HAVE OPTED TO LEAN ABOUT 10% HIGHER THAN THE MOS GIVEN THE SPAGHETTI
PLOTS OF ENSEMBLE PRECIPITATION DISTRIBUTIONS BEING TIGHTLY
CLUSTERED/CONFIDENT ON WRINGING OUT MEASURABLE PRECIPITATION FOR
MONDAY. A FEW STORMS MONDAY MORNING...COULD BE STRONG/TO BRIEFLY
SEVERE WITH THESE BEING GENERALLY NORTHWEST OF INTERSTATE 65.
CONVECTIVE CLOUDINESS OVERSPREADING THE AREA WILL ACT TO LOWER
SURFACE HEATING AND ASSOCIATED INSTABILITY. THUS...IT APPEARS AT THIS
TIME THAT THE SEVERE WEATHER THREAT WILL BE LOWERING THROUGH THE
COURSE OF THE DAY. IF LATER GUIDANCE SUGGESTS MORE INSTABILITY...THEN
AN OUTLOOK FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS MAY NEED TO BE
INTRODUCED FOR MONDAY. STAY TUNED.

BY MID/LATE WEEK...UPPER RIDGE LOOKS TO SET UP ACROSS TEXAS...WHILE A
BROAD TROF IS POSITIONED OVER THE MID ATLANTIC. THIS PLACES THE
FORECAST AREA WITHIN A HIGH LEVEL NORTHWEST FLOW. CONSIDERING THIS
AND PRECIPITABLE WATERS FROM 1.4 TO 1.8 INCHES...THIS COULD PROVE
INTERESTING AS ANY CONVECTIVE SYSTEMS/MESOSCALE BOUNDARIES
UPSTREAM AND EMBEDDED IN THE MEAN FLOW...WILL RIDE SOUTHEAST ACROSS
THE SOUTHERN STATES. OUT OF RESPECT FOR THIS AND CONSIDERING AMOUNT
OF DAYTIME INSTABILITY...HAVE PAINTED SLIGHTLY HIGHER CHANCES OF
DAYTIME SHOWERS AND THUNDERSTORMS OVER THE NORTHERN ZONES WEDNESDAY
THROUGH FRIDAY. LOW TEMPERATURES LOOK TO AVERAGE IN THE MID 60S
INTERIOR TO NEAR 70 ALONG THE COAST WHILE DAILY HIGHS COME IN FROM
THE MID TO UPPER 80S TUESDAY THROUGH SATURDAY. /10

.AVIATION UPDATE FOR 03/12Z...A FEW PATCHES OF FOG WILL MAKE FOR
SOME IFR CONDITIONS AROUND SUNRISE DUE TO CEILING AND
VISIBILITY...GENERALLY OVER THE SANDY SOILS WHERE RADIATIONAL
COOLING IS MORE EFFICIENT(CEW). OTHERWISE A CONSIDERABLE AMOUNT OF
CIRRUS AND MID LEVEL CLOUDINESS AROUND THE AREA. EXPECT TO SEE MVFR
AND IFR CONDITIONS LATER TONIGHT AND CONTINUING THROUGH MOST OF THE
NIGHT AS THE SHOWER AND THUNDERSTORM CHANCES INCREASE.  /11

&&

.MARINE...THE STALLED FRONT TO THE NORTH WILL EVENTUALLY MOVE SOUTH
BUT IT IS NOT EXPECTED TO MAKE MORE THAN JUST A BRIEF VISIT TO THE
NEAR SHORE WATERS...MIGHT SEE A WEST TO NORTHWEST WIND LATE MONDAY
NIGHT/EARLY TUESDAY MORNING. AFTER THAT THE SURFACE RIDGE BUILDS
BACK TO THE WEST FROM OFF THE SOUTHEAST COAST AND WINDS RETURN TO
SOUTHEAST. AM NOT ANTICIPATING WINDS OR SEAS TO SMALL CRAFT ADVISORY
LEVELS...BUT WILL HAVE SOME SOUTHERLY WINDS AT 15 TO 20 KNOTS THIS
AFTERNOON INTO MONDAY AFTERNOON. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE WITH LOCALLY HIGHER WINDS AND SEAS IN THE
VICINITY OF THE THUNDERSTORMS THROUGH MOST OF THE WEEK. /11

&&

.FIRE WEATHER...NO HEADLINES. DAYTIME HUMIDITY REMAINS ABOVE CRITICAL
LEVELS. DAYTIME DISPERSION LOOKS TO REMAIN GOOD TO VERY GOOD IN THE
NEAR TERM. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      84  69  82  65 /  20  40  70  20
PENSACOLA   82  72  80  68 /  10  30  60  20
DESTIN      79  72  79  69 /  10  20  50  30
EVERGREEN   85  67  81  62 /  20  50  70  20
WAYNESBORO  83  68  77  60 /  40  70  60  20
CAMDEN      87  67  77  60 /  30  70  70  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 3, 11:07 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
1107 AM CDT SUN MAY 3 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-041200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1107 AM CDT SUN MAY 2 20093

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA.

.DAY ONE...THIS AFTERNOON THROUGH MONDAY MORNING.

A BOWING SEGMENT OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE QUICKLY
TOWARD THE EAST-SOUTHEAST ACROSS THE OUTLOOK AREA THIS AFTERNOON.
SEVERE STORMS ARE POSSIBLE FROM EARLY TO MID AFTERNOON NORTHWEST OF
I-65. DAMAGING STRAIGHT-LINE WINDS AND LARGE HAIL ARE THE MAIN RISK
WITH THIS LINE...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

THIS LINE IS EXPECTED TO DIMINISH GRADUALLY AS IT MOVES ACROSS AREA
THIS AFTERNOON. HOWEVER...ISOLATED SEVERE STORMS WILL STILL BE
POSSIBLE FROM MID TO LATE AFTERNOON SOUTHEAST OF I-65.

FURTHER DEVELOPMENT IS LIKELY TO OCCUR ACROSS OUR NORTHWEST ZONES
LATE THIS AFTERNOON AND THIS EVENING. THIS ACTIVITY WILL THEN MOVE
SLOWER TOWARD THE SOUTHEAST...AND IS EXPECTED TO PERSIST OVERNIGHT
INTO MONDAY MORNING ACROSS THE ENTIRE OUTLOOK AREA.

A MODERATE SOUTHERLY WIND OF 15 TO 20 KNOTS OVER THE NORTHERN GULF
AND MOBILE BAY WILL PERSIST THROUGH LATE TONIGHT. THESE WINDS WILL
MAINTAIN WAVE HEIGHTS UP 5 FEET INTO MONDAY MORNING. THE WINDS AND
SEAS WILL CREATE A LOW TO MODERATE IMPACT TO SMALL CRAFT OPERATORS.

.DAYS TWO THROUGH SEVEN...MONDAY AFTERNOON THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK
AREA THROUGH MONDAY AFTERNOON. SEVERE STORMS ARE AGAIN POSSIBLE WITH
LOCAL DAMAGING MICRO-BURST WINDS AND HAIL UP TO ONE INCH BEING THE
MAIN RISKS.

THE PERSISTENT...MODERATE SOUTHERLY WIND OVER THE NORTHERN GULF WILL
DIMINISH MONDAY AFTERNOON AS A WEAK COLD FRONT APPROACHES. WAVE
HEIGHTS UP TO 5 FEET THROUGH EARLY MONDAY WILL BEGIN TO SUBSIDE BY
AFTERNOON.  THE WINDS AND SEAS WILL CREATE A LOW IMPACT TO SMALL
CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE
WEATHER MAY BE NEEDED THIS AFTERNOON INTO MONDAY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:19 PM CDTSevere Thunderstorm WarningMOBChoctaw41 min
May 3, 12:59 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington, Wilcox46 min
May 3, 1:31 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke, Monroe, Washington, Wilcox44 min
May 3, 2:13 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox47 min
May 3, 2:51 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington, Crenshaw54 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Severe Thunderstorm Warnings in Mississippi, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.